Determined to prevent unnecessary death in children, scientists have alerted the public that codeine isn’t safe for kids. According to the findings of a study published in the journal ‘Pediatrics,’ a leading United Statesbased paediatrician group has warned that codeine shouldn’t be used to ease pain or relieve coughs in children.
Lead author of the statement from the American Academy of Pediatrics, Dr. Joseph Tobias of Ohio State University and Nationwide Children’s Hospital in Columbus said: “We firmly believe that there is never a reason to use codeine.”
Codeine has been linked to life-threating or fatal respiratory problems in children for more than a decade, Tobias and colleagues noted. A recent review by the United Sates Food and Drug Administration (FDA) of potentially dangerous side effects in kids using codeine, identified 64 cases of severe slowed breathing rates and 24 deaths related to the drug, including 21 deaths in children under 12.
Respiratory issues often develop after children had surgery to remove their adenoids and tonsils, a procedure done to address obstructed breathing during sleep or treat acute or chronic tonsillitis.
Generally, the lifethreatening events and deaths associated with codeine were found in relatively young kids who received a combination of acetaminophen and codeine after surgery. Some children with undiagnosed nighttime breathing problems may also have respiratory problems after taking codeine, and obesity may increase the risk of this occurring.
As doctors weigh the risks of prescribing codeine to children, they also need to consider the instances when there’s not enough evidence that the drug works, according to the AAP. There’s little proof codeine is effective for kids’ coughs, and mounting evidence suggests that some children may not respond to treatment for pain.
According to the ‘newsmaxHealth’ report, part of the problem is the way codeine is processed by the body. “It’s converted by the liver into morphine that can ease pain. But genetic differences can trigger the liver to create too little or not enough morphine.